Alabama, 2002

Hail in Alabama, July 19, 2002

July 19, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 1:52 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 19, 1:52 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
252 PM CDT FRI JUL 19 2002

IF YOU WAIT LONG ENOUGH...THINGS WILL APPEAR.

DEEP BREATH...WATER VAPOR IMAGE IS TELLING IT ALL RIGHT NOW...
ELONGATED TROF STRETCHING DOWN INTO NE TX IS FILLING. NEW UPPER-LEVEL
CIRCULATION STARTING TO APPEAR OVER KY/TN BORDER. SEVERAL SHORTWAVES
APPARENT OVER PORTIONS OF MS/AL/TN.  RADAR SHOWING STRONG CELLS
SCATTERED ALL OVER THE PLACE.

MAIN CONCERN FOR THE SHORT-TERM WILL BE SHORTWAVE MOVING SSE FROM
TN INTO NRN PORTIONS OF MS/AL.  REALLY DONT WANT TO TALK ABOUT THE
RELATIVITY OF THE COLD POOL ASSOCIATED WITH THIS AT H5...BUT IT COULD
CAUSE A FEW BIG THUNDER BOOMERS SINCE WE ARE AT MAX DIURNAL HEATING.

THE WEEKEND PRECIP CHANCES ARENT SHAPING UP THE WAY THE WERE
PROJECTED YESTERDAY.  AS WE PROGRESS THRU THE WEEKEND...ACTIVITY
WILL CHANGE FROM THE WESTERN SIDE...TO THE EASTERN SIDE OF THE
STATE AS THE TROF SHEAR AXIS SHIFTS EASTWARD.  THINKING
SCATTERED AT BEST THRU THE WEEKEND BASED ON DIURNAL HEATING AND
OUTFLOW BOUNDARYS.

AVN HAS ME LAUGHING AS A SUPPOSED COLD FRONT MAKES TO BHM BY
MIDWEEK...WONT PUT TO MUCH STOCK IN THAT ONE.  DO THINK WELL EASE
BACK INTO A BENIGN SUMMERTIME PATTERN WITH SCATTERED
AFTERNOON/EVENING STUFF AND NORMAL TEMPS.

HSV BB 071/088 071/089 072 90443
BHM BB 072/091 072/091 072 90443
MGM BB 072/094 073/093 072 90342

.BHM...NONE.

In the hours before

Special weather statement, Jul 19, 12:30 PM CST, 3 hours 15 minutes before
ALZ001>050-192030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE DRY AIR AND HIGH PRESSURE THAT HAS BEEN ACROSS NORTH AND
CENTRAL ALABAMA HAS BEGUN TO MOVE EAST...ALLOWING MOISTURE TO
INCREASE ACROSS THE AREA THIS AFTERNOON AND TONIGHT...AS AN UPPER
LEVEL SYSTEM APPROACHES FROM THE NORTHWEST.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS...
WITH ONLY ISOLATED STORMS ACROSS THE SOUTH.  A FEW STORMS ACROSS THE
NORTH COULD BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

THE WET MICROBURST POTENTIAL ACROSS THE CENTRAL AND SOUTHERN SECTIONS
OF THE COUNTY WARNING AREA IS ON THE HIGH SIDE FOR TODAY.  IF A
THUNDERSTORMS DOES DEVELOP AND GROW RAPIDLY...VERY STRONG GUSTY WINDS
COULD OCCUR AS THE THUNDERSTORM COLLAPSES.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY MORNING.

HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN
EXPERIENCE AFTERNOON HEAT INDICES NEAR 105 DEGREES SATURDAY
AFTERNOON.  EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR
ACTIVITIES ACROSS THESE AREAS THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...4
MONTGOMERY...4
Local storm report, Jul 19, 1:41 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 PM                              AL   1.00 IN HAIL
07/19/02   WINSTON                        COUNTY SHERIFFS OFFICIALS
                                          REPORTED QUARTER SIZE
                                          HAIL NEAR HOUSTON
Local storm report, Jul 19, 2:10 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    HOUSTON                   AL   WIND DAMAGE
07/19/02   WINSTON                        LOCAL MEDIA REPORTED
                                          SEVERAL TREES UPROOTED IN
                                          EASTERN PORTIONS OF
                                          COUNTY
Local storm report, Jul 19, 2:59 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    BLOUNT SPRINGS            AL   WIND DAMAGE
07/19/02   BLOUNT                         EMA REPORTED SEVERAL
                                          TREES DOWN NEAR BLOUNT
                                          SPRINGS

0350 PM    BLOUNT SPRINGS            AL   WIND DAMAGE
07/19/02   BLOUNT                         EMA REPORTED SEVERAL
                                          TRESS ACROSS THE ROAD IN
                                          WESTERN PORTIONS OF
                                          COUNTY

The radar

The Birmingham radar (KBMX), 72 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
July 19, 3:45 PM CST
Where
St. Clair County, Springville
Measured
2 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.767, -86.467

Two inch diameter size hail was reported near Springville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306526.